Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 222, NWS Blacksburg, VA

May 27, 20117 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 27, 2011, 3:15 PM EDT for 7 counties in Virginia. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2011, 3:15 PM EDT (19:15 UTC)
Expired
May 27, 2011, 4:15 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Appomattox County, VA, Bedford County, VA, Campbell County, VA, Charlotte County, VA, City of Lynchburg, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:15 PM EDTHAIL 0.5Dry Fork, VA5 S OF CHATHAM
May 27, 3:35 PM EDTTSTM WND DMGChatham, VATREES DOWN ALL OVER TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:06 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS51 KRNK 271915
SVRRNK
VAC011-019-031-037-083-143-680-272015-
/O.NEW.KRNK.SV.W.0222.110527T1915Z-110527T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT FRI MAY 27 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  CITY OF LYNCHBURG IN CENTRAL VIRGINIA
  NORTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
  NORTHWESTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
  CAMPBELL COUNTY IN CENTRAL VIRGINIA
  EASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHWESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA

* UNTIL 415 PM EDT.

* AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR DRY FORK...OR NEAR CHATHAM...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHATHAM...
  CHALK LEVEL...
  HODGES...
  LONG ISLAND...
  GLADYS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3663 7935 3675 7960 3748 7922 3743 7915
      3740 7912 3741 7910 3739 7907 3740 7906
      3722 7870
TIME...MOT...LOC 1915Z 213DEG 41KT 3679 7940

$$

DS
4 follow-up statements
304 
WWUS51 KRNK 271934
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT FRI MAY 27 2011

VAC011-019-031-037-083-143-680-272015-
/O.CON.KRNK.SV.W.0222.000000T0000Z-110527T2015Z/
PITTSYLVANIA VA-CITY OF LYNCHBURG VA-HALIFAX VA-CHARLOTTE VA-
CAMPBELL VA-BEDFORD VA-APPOMATTOX VA-
334 PM EDT FRI MAY 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR THE CITY OF LYNCHBURG... SOUTHWESTERN APPOMATTOX...SOUTHEASTERN
BEDFORD...CAMPBELL...NORTHWESTERN CHARLOTTE...NORTHWESTERN HALIFAX
AND EASTERN PITTSYLVANIA COUNTIES...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GRETNA...MOVING NORTH AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  ALTAVISTA...
  EVINGTON...
  LYNCHBURG AIRPORT...
  LYNCHBURG CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3722 7870 3663 7935 3697 7949 3748 7922
      3740 7912 3741 7910 3739 7907 3740 7905
TIME...MOT...LOC 1935Z 202DEG 39KT 3700 7935

$$

DS
023 
WWUS51 KRNK 271948
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT FRI MAY 27 2011

VAC037-271957-
/O.CAN.KRNK.SV.W.0222.000000T0000Z-110527T2015Z/
CHARLOTTE VA-
348 PM EDT FRI MAY 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHARLOTTE COUNTY
IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING IS EXPECTED TO REMAIN WEST OF 
THE COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3700 7895 3670 7928 3697 7944 3703 7946
      3748 7922 3740 7912 3741 7910 3739 7907
      3740 7905 3729 7883
TIME...MOT...LOC 1947Z 202DEG 39KT 3712 7929

$$

VAC011-019-031-083-143-680-272015-
/O.CON.KRNK.SV.W.0222.000000T0000Z-110527T2015Z/
PITTSYLVANIA VA-CITY OF LYNCHBURG VA-HALIFAX VA-CAMPBELL VA-
BEDFORD VA-APPOMATTOX VA-
348 PM EDT FRI MAY 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR THE CITY OF LYNCHBURG... SOUTHWESTERN APPOMATTOX...SOUTHEASTERN
BEDFORD...CAMPBELL...NORTHWESTERN HALIFAX AND NORTHEASTERN
PITTSYLVANIA COUNTIES...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HURT...MOVING 
NORTH AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  ALTAVISTA...
  EVINGTON...
  LYNCHBURG AIRPORT...
  LYNCHBURG CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3700 7895 3670 7928 3697 7944 3703 7946
      3748 7922 3740 7912 3741 7910 3739 7907
      3740 7905 3729 7883
TIME...MOT...LOC 1947Z 202DEG 39KT 3712 7929

$$

DS
570 
WWUS51 KRNK 272004
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT FRI MAY 27 2011

VAC011-272013-
/O.CAN.KRNK.SV.W.0222.000000T0000Z-110527T2015Z/
APPOMATTOX VA-
404 PM EDT FRI MAY 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN APPOMATTOX COUNTY
IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING IS EXPECTED TO REMAIN WEST OF 
THE COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3670 7928 3701 7921 3727 7933 3748 7922
      3740 7912 3741 7910 3739 7907 3740 7905
      3722 7896 3700 7895
TIME...MOT...LOC 2003Z 200DEG 39KT 3734 7924

$$

VAC019-031-083-143-680-272015-
/O.CON.KRNK.SV.W.0222.000000T0000Z-110527T2015Z/
PITTSYLVANIA VA-CITY OF LYNCHBURG VA-HALIFAX VA-CAMPBELL VA-
BEDFORD VA-
404 PM EDT FRI MAY 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR THE CITY OF LYNCHBURG... EASTERN BEDFORD...CAMPBELL...
NORTHWESTERN HALIFAX AND NORTHEASTERN PITTSYLVANIA COUNTIES...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TIMBERLAKE...OR NEAR
FOREST...MOVING NORTH AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  TIMBERLAKE...
  LYNCHBURG CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3670 7928 3701 7921 3727 7933 3748 7922
      3740 7912 3741 7910 3739 7907 3740 7905
      3722 7896 3700 7895
TIME...MOT...LOC 2003Z 200DEG 39KT 3734 7924

$$

DS
219 
WWUS51 KRNK 272016
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EDT FRI MAY 27 2011

VAC019-031-083-143-680-272025-
/O.EXP.KRNK.SV.W.0222.000000T0000Z-110527T2015Z/
PITTSYLVANIA VA-CITY OF LYNCHBURG VA-HALIFAX VA-CAMPBELL VA-
BEDFORD VA-
416 PM EDT FRI MAY 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF LYNCHBURG...
EASTERN BEDFORD...CAMPBELL...NORTHWESTERN HALIFAX AND NORTHEASTERN
PITTSYLVANIA COUNTIES EXPIRES AT 415 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. 
THUNDERSTORMS WILL CONTINUE IN THIS AREA WITH CONTINUOUS 
LIGHTNING...LOCALLY HEAVY RAIN...AND WIND GUSTS UP TO 40 MPH.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3670 7928 3701 7921 3727 7933 3748 7922
      3740 7912 3741 7910 3739 7907 3740 7905
      3722 7896 3700 7895
TIME...MOT...LOC 2004Z 200DEG 39KT 3735 7923

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:13 PM EDT, 2 minutes earlier.

Area forecast discussion, May 27, 3:13 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT FRI MAY 27 2011

.SYNOPSIS...
AN UPPER LEVEL LOW THAT WILL WEAKEN AS IT APPROACHES THE EASTERN GREAT
LAKES WILL PRODUCE MORE SHOWERS AND THUNDERSTORMS ACROSS THE REGION
THIS EVENING AND TONIGHT.

AN UPPER LEVEL HIGH PRESSURE SYSTEM WILL BUILD OVER THE AREA SATURDAY
INTO THE MIDDLE OF NEXT WEEK...REDUCING THE THREAT OF RAIN...BUT
BRINGING A STRETCH OF VERY WARM AND HUMID WEATHER.

&&

.NEAR TERM /THROUGH SATURDAY/...
SEVERE THUNDERSTORM WATCH 387 REMAINS IN EFFECT UNTIL 7 PM.
FLASH FLOOD WATCH CONTINUES IN THE MOUNTAINS WHERE HEAVY RAINS
FELL THURSDAY AND FFG RELATIVELY LOW.

SEVERE STRONG SHORTWAVES ROTATING ACROSS THE REGION CREATING SHOWERS
AND THUNDERSTORMS THIS AFTERNOON. GREATEST CONCENTRATING ON THE
RADAR SCOPE ACROSS EASTERN PORTIONS OF CWA.

THE UPPER SHEAR AXIS OVER THE EASTERN PART OF THE COUNTRY AND ALONG
THE EDGE OF THE ATLANTIC UPPER RIDGE WILL GRADUALLY DISSOLVE... AS A
RIDGE BUILD OVER OUR REGION.

AREAL COVERAGE AND INTENSITY OF SHOWERS AND THUNDERSTORMS WILL
SLOWLY DIMINISH AFTER 04Z/10PM BUT IT MAY TAKE UNTIL LATE TONIGHT TO
COMPLETELY CLEAR OUT THE PRECIPITATION. FOR LOW TEMPERATURES
OVERNIGHT LEANED TO ADJMET WITH VALUES FROM THE MID 50S IN THE
MOUNTAINS TO THE MID 60S IN THE SOUTHEAST. LIGHT WINDS MAY RESULT
IN PATCHY FOG.

A DEEP LAYER RIDGE WILL GRADUALLY BUILD OVER THE REGION SATURDAY.
KEPT ISOLD TO SCT POPS FOR CONVECTION ON SATURDAY. HIGH TEMPERATURES
WILL VARY FROM THE MID 70S IN THE MOUNTAINS TO THE MID 80S IN THE
PIEDMONTS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
TRANSITION PATTERN UNDERWAY AS WE PROCEED THRU THE HOLIDAY
WEEKEND WITH HEIGHTS ALOFT RISING ACROSS THE EASTERN U.S.
AND CONSEQUENTLY A SIGNIFICANT REDUCTION IN THE COVERAGE AND
INTENSITY OF STORM ACTIVITY. STILL COULD SEE WIDELY SCATTERED
CONVECTION SATURDAY AFTERNOON INTO THE EVENING BUT NOTHING VERY
WIDESPREAD OR HEAVY. WARMING TREND WILL ALSO BE EVIDENT OVER THE
WEEKEND WITH HIGHS MAINLY 80S ON SUNDAY AND REACHING LOW 90S OVER
THE PIEDMONT BY MONDAY. KEPT SLIGHT CHANCE AFTN POPS FOR SUN/MON...
AGAIN MAINLY DIURNAL AND TERRAIN DRIVEN BUT NO TRIGGER FOR
WIDESPREAD ACTIVITY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
LONG-RANGE MODELS IN SOLID CONSENSUS ON A STRONG UPPER RIDGE (594+
DM) AT THE OUTSET OF THE EXTENDED PERIOD RETROGRADING FROM A
POSITION CENTERED OVER THE OH/TN VALLEYS BACK TOWARD THE SOUTHERN
PLAINS. MEAN TROUGH WILL BE LOCATED ALONG THE WEST COAST OF THE U.S.
WITH RIDGE OVERHEAD AND H85 TEMPS AT +20-22C SHOULD SEE SOME VERY
WARM TEMPS TUE-WED REACHING THE LOW 90S OUT EAST AND UPPER 80S IN
THE MOUNTAINS. POPS WILL BE GENERALLY LOW WITH ONLY SLIGHT CHANCE
OVER THE MOUNTAINS IN AFTERNOON. THE UPPER RIDGE RETROGRESSION WILL
ALLOW FOR A TROUGH TO DEVELOP OVER THE NORTHEAST AND WITH NW FLOW
COULD SEE MCS ACTIVITY TOPPING THE RIDGE BY MID TO LATE WEEK. HARD
TO PINPOINT TIMING/INTENSITY ON ANY SUCH ACTIVITY. BACK DOOR FRONT
LOOKS TO APPROACH ABOUT THURSDAY AS THE NORTHEAST TROUGH DEEPENS
WHICH COULD ACT AS BOUNDARY FOR STORMS DEVELOPING AND ALLOW COOLER
EASTERLY FLOW TO DEVELOP AS WELL.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. MVFR
WITH LOCAL IFR CONDITIONS POSSIBLE IN CLOUDS AND CONVECTION.
WEAKENING UPPER LEVEL TROUGH WILL SLOWLY MOVE EAST ACROSS THE AREA
THIS PERIOD.

MODELS ARE BRINGING IN SOME MVFR TO POSSIBLY IFR CEILINGS AND FOG
BEHIND THE STORMS FOR LATE TONIGHT INTO SATURDAY MORNING.
CONDITIONS MAY REMAIN POOR THROUGH SATURDAY NIGHT. THEN AS HIGH
PRESSURE BUILDS INTO THE AREA SUNDAY CONDITIONS WILL RETURN TO
VFR.

RELATIVELY STAGNANT AIR MASS WILL THEN LINGER OVER THE TERMINAL
FORECAST AREA SUNDAY INTO TUESDAY AS AN UPPER RIDGE OF HIGH
PRESSURE BUILDS OVER THE AREA. TYPICALLY...THIS RESULTS IN
BUILDING HEAT AND HUMIDITY...CHARACTERIZED BY AT LEAST LATE NIGHT
TO MID MORNING MVFR TO IFR FLIGHT RESTRICTIONS DUE TO FOG...GIVING
WAY TO VFR WEATHER BY LATE MORNING/EARLY AFTERNOON AS ATMOSPHERE
BECOMES HEATED AND BETTER MIXED. HOWEVER...THE THREAT OF ISOLATED
FLIGHT RESTRICTIONS BACK INTO THE MVFR RANGE IN THE VICINITY OF
AFTERNOON/EVENING SHOWERS/THUNDERSTORMS CAN NOT BE RULED OUT
ENTIRELY...ESPECIALLY ALONG/NEAR SOME OF THE HIGHER RIDGES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ010>020.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>003-
     018-019.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...AMS
NEAR TERM...KK
SHORT TERM...PC
LONG TERM...PC
AVIATION...AMS/KK
Hazardous weather outlook, May 27, 9:13 AM EDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 AM EDT FRI MAY 27 2011

VAZ007-009-281315-
TAZEWELL-SMYTH-
913 AM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018-019-VAZ010>020-WVZ042>045-281315-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
913 AM EDT FRI MAY 27 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ022>024-032>035-043>047-058-059-281315-
STOKES-ROCKINGHAM-CASWELL-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
913 AM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE MID TO
LATE AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS AS THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 27, 12:01 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     TSTM WND DMG     5 SE YADKINVILLE        36.08N 80.61W
05/26/2011                   YADKIN             NC   BROADCAST MEDIA

            ROOF BLOWN OFF STRUCTURE ON BRAWLEY ROAD...ADDITIONAL
            STRUCTURAL DAMAGE ON WYO ROAD.

&&

HYSELL
Local storm report, May 27, 12:22 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     2 ESE MAPLE SPGS        36.17N 81.35W
05/26/2011                   WILKES             NC   DEPT OF HIGHWAYS

            TREE DOWN ON BOONE TRAIL NEAR HIGHWAY 421

0935 PM     TSTM WND DMG     5 WNW WILKESBORO        36.16N 81.26W
05/26/2011                   WILKES             NC   DEPT OF HIGHWAYS

            TWO TREES DOWN ON CONGO ROAD IN MILLERS CREEK AREA

0938 PM     TSTM WND DMG     5 SE WILBAR             36.22N 81.26W
05/26/2011                   WILKES             NC   DEPT OF HIGHWAYS

            TREE DOWN ON CHARITY CHURCH ROAD NEAR SHINGLE GAP ROAD.

0945 PM     TSTM WND DMG     3 SSW NORTH WILKESBORO  36.13N 81.16W
05/26/2011                   WILKES             NC   DEPT OF HIGHWAYS

            TREE DOWN ON HIGHWAY 16/18 NEAR U.S. 421

0946 PM     TSTM WND DMG     5 WNW NORTH WILKESBORO  36.20N 81.22W
05/26/2011                   WILKES             NC   DEPT OF HIGHWAYS

            TREE DOWN ON GRANDVIEW DRIVE IN MILLERS CREEK AREA

0955 PM     TSTM WND DMG     2 WNW DEEP GAP          36.24N 81.55W
05/26/2011                   WATAUGA            NC   DEPT OF HIGHWAYS

            TREE DOWN ON ELLEDGE MILL ROAD

&&

SK
Special weather statement, May 27, 1:21 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 PM EDT FRI MAY 27 2011

VAZ045-058-059-271815-
CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-
121 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...CHARLOTTE AND HALIFAX
COUNTIES...

AT 119 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROXBORO...
MOVING NORTH AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ALTON AROUND 145 PM...TURBEVILLE AROUND 150
PM...CLUSTER SPRINGS AROUND 155 PM...HITESBURG AROUND 200 PM...SOUTH
BOSTON AROUND 210 PM AND HALIFAX AROUND 215 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3689 7848 3670 7864 3668 7862 3663 7855
      3663 7858 3669 7865 3669 7867 3665 7870
      3661 7870 3654 7873 3654 7912 3713 7904
      3700 7846

KK
Local storm report, May 27, 1:46 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     2 WNW FRIES             36.73N 80.99W
05/26/2011                   GRAYSON            VA   DEPT OF HIGHWAYS

            TREE DOWN ON WINDING ROAD

1020 PM     TSTM WND DMG     2 NW FRIES              36.73N 81.00W
05/26/2011                   GRAYSON            VA   DEPT OF HIGHWAYS

            TREE DOWN ON STEVENS CREEK ROAD

&&

SK
Local storm report, May 27, 1:53 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     5 N NORTH WILKESBORO    36.24N 81.15W
05/26/2011                   WILKES             NC   DEPT OF HIGHWAYS

            TREE DOWN ON ELLEDGE MILL ROAD

&&

SK
Local storm report, May 27, 2:03 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT FRI MAY 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     3 ENE PEARISBURG        37.34N 80.69W
05/26/2011                   GILES              VA   DEPT OF HIGHWAYS

            TREE DOWN ON STATE ROUTE 636

0829 PM     TSTM WND DMG     4 W MOUNTAIN LAKE       37.35N 80.62W
05/26/2011                   GILES              VA   DEPT OF HIGHWAYS

            TREE DOWN ON STATE ROUTE 623

&&

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:03 PM EDTSevere Thunderstorm WarningRNKCarroll, Pulaski, Wythe, City of Galax42 min
May 26, 8:12 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Pulaski, Wythe48 min
May 26, 8:15 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Pulaski44 min
May 26, 8:16 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax59 min
May 26, 8:43 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Montgomery, Pulaski, Wythe, City of Radford62 min
May 26, 8:57 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, Montgomery, Roanoke, City of Covington and 2 more63 min
May 26, 9:04 PM EDTFlash Flood WarningRNKCarroll, Floyd, Grayson, Pulaski, Wythe, City of Galax4 hr
May 26, 9:15 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax60 min
May 26, 9:38 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick67 min
May 26, 10:17 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Montgomery, Pulaski, Wythe and 2 more58 min
May 26, 10:25 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, City of Covington48 min
May 26, 10:36 PM EDTFlash Flood WarningRNKAlleghany, Bath, Botetourt, Craig, Floyd, Giles and 5 more6 hr
May 26, 10:52 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick53 min
May 26, 10:58 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Henry, Patrick62 min
May 27, 12:09 AM EDTSpecial Weather StatementRNKBedford, Botetourt, Franklin, City of Martinsville, City of Roanoke, City of Salem36 min
May 27, 12:13 AM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Campbell, Franklin, Pittsylvania and 2 more47 min
May 27, 12:40 AM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Bedford, Botetourt, Roanoke, Rockbridge50 min
May 27, 1:13 AM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington17 min
May 27, 6:08 AM EDTFlash Flood WatchRNKAlleghany, Bath, Bland, Carroll, Craig, Floyd and 8 more16 hr
May 27, 1:21 PM EDTSpecial Weather StatementRNKCharlotte, Halifax54 min
May 27, 2:18 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Danville, City of Martinsville57 min
May 27, 2:54 PM EDTAreal Flood AdvisoryRNKCity of Danville3 hr
May 27, 3:52 PM EDTAreal Flood AdvisoryRNKCity of Lynchburg3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.